March 16, 2011 -- An angry husband stabbed his wife with a cyanide-loaded syringe as she packed up to leave him, and then drank of dose of the poison himself and dropped dead almost immediately, New York City police said.
Toxicology reports establishing the cause of death are still pending, according to a spokeswoman for the New York City Medical Examiner. But polices said the deadly poison was cyanide.
Flavio Godoy, 41, is a livery driver who used to have a jewelry business and may have had access to cyanide for cleaning jewelry, police said.
The bizarre murder-suicide unfolded in the Kingsbridge Heights section of the Bronx on Sunday. Erlendly Flores, 35, was splitting up with Godoy and made the fatal decision to return to their apartment to pack up her possessions, neighbors said.
As she bent over to finish her packing, Godoy stabbed her in the arm with a poison-filled syringe, then drank a dose himself and dropped dead, according to police.
A spokesman for the New York Police Department said Flores "called (for help) before she went unconscious" and told cops that her husband had injected her. She died Tuesday at the Allen Hospital at New York Presbyterian.
Flores, who had moved into the building with her husband after a fire burned them out of their home next door, screamed out for help after she was injected, according to Richard Santiago, 57, who lives a floor below the apartment where the murder-suicide took place.
Santiago said he and another neighbor noticed a relative of Flores parked outside the building around 5 p.m. Sunday. They recognized the car from the day before, he said.
"He had come and helped her bring a bundle of bags on Saturday. She came Sunday to get more stuff, and that's when he [Godoy] assaulted her," Santiago said.
"She stuck her head out the window and said, 'Call the police!' The relative ran upstairs, and the husband was already on the floor. I guess cyanide works pretty quick."
Santiago said the couple had two children, a teenage daughter and a 10-year-old boy, but they were not in the apartment when the attack occurred.
"We're stunned, we're in shock," Santiago said. "The building is a quiet building. Everyone in the building is someone who works."
The lethal effects of large doses of cyanide can begin in seconds, according to the New York State Department of Health. The poisoned person gasps for breath before passing out and may suffer seizures and cardiac arrest. Cyanide was first used as a chemical weapon during World War I.